Potassium is a mineral that is critical for various body functions. Potassium is also an electrolyte works in the body along with calcium, sodium, chloride and magnesium to conduct electricity. Maintaining the right balance of potassium in the body is important, for a deficiency will lead to hyperkalemia and an excess will result in hypokalemia.
Causes of potassium deficiency
Hypokalemia is the result of potassiumPotassium deficiency does not normally occur due to low dietary intake.
Loss of potassium from the GI tract can be due to diarrhea, vomiting or laxative use. It can also be caused when people have bowel surgery and an ileostomy. At this time, excessive potassium will be excreted through the stool. Ileostomy is an opening created in the stomach wall during surgery. These openings are needed to excrete waste from the body when the rectum and colon do not function properly. Villous adenoma is a kind of colon polyp and anyone who has this will lose excess potassium through the colon. Other causes for GI tract losses include bentonite (clay) ingestion. This decreases absorption of potassium by binding it. Protracted gastric suction can also contribute to potassium loss. Loss of potassium through the GI tract can be compounded by attendant renal potassium losses that occur due to stimulation of aldosterone because of volume depletion and metabolic alkalosis.
Loss of potassium from the kidney can also cause a deficiency. The reasons for this loss can be due to taking water pills that are diuretic like furosemide or hydrochlorothiazide. Corticosteroid levels can become high when a person suffers from Cushing’s syndrome or due to medications such as prednisone that is given when a person suffers from inflammations or when it is taken to suppress the immune system. When a person has adrenal tumors or renal artery stenosis, it can result in higher levels of aldosterone and lead to a potassium deficiency. Other causes of potassium loss through the kidney are low levels of magnesium and renal tubular acidosis. Ingesting substances made out of glycyrrhizin used to make chewing tobacco can also cause renal potassium losses.
Gitelman’s and Bartter syndrome are very rare genetic disorders that can result in renal potassium wasting. Other causes for renal loss of potassium include several acquired and congenital renal tubular diseases and hypomagnesemia.
Intracelluar shift of potassium can also cause deficiency of this mineral. This occurs after an administration of insulin. Glycogenesis during TPN or familial periodic paralysis can also cause this loss. The latter is a rare disorder and causes sudden shift of potassium into cells. This causes periods of paralysis and can take place suddenly after vigorous exercise or a large meal comprising mainly of carbohydrates. Sometimes an intracellular shift of potassium takes place when the sympathetic nervous system gets stimulated.
Some medications produce side effects that lead to hypokalemia. These include prednisone, amphotericin B, Aminioglycosides like gentamicin or Nebcin that is a tobramycin. deficiency that occurs due to loss from the GI tract (gastrointestinal tract) and kidney.
Symptoms of potassium deficiency
When there are sufficient levels of potassium in the body, it helps neuromuscular cells depolarize (discharge energy) and repolarize (regenerate energy). When the levels fall below normal, cells are not able to repolarize and fire repeatedly. In such a scenario, nerves and muscles will not function properly. Hence, some of the symptoms of potassium deficiency are:
- Muscle aches
- Muscle weakness
- Muscle cramps
- Abnormal heart beat
- Severe headaches
- Inactive reflexes
- Pain in the intestine
- High blood pressure
- Swelling in glands
Excessive Potassium Levels
This is also a dangerous situation and is called hyperkalemia. Those who have this condition must reduce their intake of potassium supplements or potassium rich foods. Around 8% of people in the US hospitalized for various reasons display symptoms of mild hyperkalemia. While this is not usually severe, it should be treated at once to prevent progression. Extremely high levels can affect the body and result in cardiac arrest.
Causes of excessive levels of potassium
Any kidney problems can lead to hyperkalemia since potassium is excreted through this organ. These kidney problems include:
- Chronic or acute renal failure
- Lupus nephritis
- Transplant rejection
- Obstruction of the urinary tract due to formation of stones
People who have kidney dysfunctions are sensitive to certain medications and this can lead to increased levels of potassium in the blood.
Symptoms of hyperkalemia : While symptoms of hyperkalemia are rarely displayed (i.e. it is asymptomatic), sometimes, patients can display vague signs like:
- Muscle weakness
- Tingling sensations
Sever symptoms include:
- Weak pulse
- Slow heartbeat
- Fatal cardiac arrest
People who do not take sufficient quantities of potassium-rich foods need to take supplements. Those who lose potassium because of medications or due to an illness will also need to take potassium supplements. There are many supplements available as potassium acetate, potassium citrate, potassium bicarbonate, potassium gluconate and potassium chloride. Supplements are taken as capsules, effervescent tablets, liquids and powders. You even get potassium as a multivitamin combination. Sometimes severe cases of deficiency may need to be treated with IV potassium under medical supervision.
Precautions while taking potassium supplements
Elderly people must consult their doctor if they need to take potassium supplements. You must first get tested when you display symptoms of hypokalemia or hyperkalemia so that you take the right dosage of potassium supplements or even stop taking them. Those who have kidney problems or are taking potassium-sparing diuretics, ACE inhibitors, sulfamethoxazole or trimethoprim must not take potassium supplements.
Make sure your daily requirements of potassium are met by both food and supplements if needed. It is important to read processed food labels for most of them contain excessive potassium. Total intake should not exceed the required amounts unless under medical supervision. We have seen the symptoms of too much or too little potassium and these should be checked to make sure the right balance is maintained.